MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. PATIENT CONNECTOR CLIP (NON-STERILE); SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE

ERIKA DE REYNOSA, S.A. DE C.V. PATIENT CONNECTOR CLIP (NON-STERILE); SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE
Catalog Number 04-9100-1
Medical Device Problem Codes Disconnection (1171); Fluid/Blood Leak (1250)
Health Effect - Clinical Codes Death (1802); Hypovolemia (2243); Loss of consciousness (2418); Blood Loss (2597)
Date of Event 10/17/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Clinical investigation: a temporal association with the adverse events of the patient¿s blood loss, cardiopulmonary arrest, and eventual death and the fresenius blood lines and hemaclip exist.However, there is no documentation of any defects at the connection site of the venous blood line to the catheter or any other venous blood line issues leading up to the event that would cause the loose connection.Additionally, it was reported that the machine did not alarm.It is unknown what may have occurred to cause the catheter and venous blood line to become unsecure an hour and a half after the initiation of hemodialysis (hd) therapy.There is no documentation to state if the patient access site was uncovered.Reportedly, there were hemaclips placed on both the arterial and venous lines, but it is unknown what kind of catheter was utilized and if it was compatible with the hemaclips.The adverse event was a direct result of the patient¿s dialysis venous line becoming unsecure and detaching from the catheter connection leading to the blood loss, cardiac arrest, and death.The plant investigation is in process.A supplemental medwatch report will be submitted upon completion of this activity.
 
Event or Problem Description
On (b)(6) 2017, approximately one and a half hours into a scheduled four hour hemodialysis (hd) treatment, blood was noted on the floor to the right of the patient¿s chair.This was observed during a random check by a staff member as the previous patient check at an unknown time was uneventful with no patient complaints or symptoms.The venous bloodline was detached from the venous lumen of the central venous catheter.The machine did not alarm.The blood pump was stopped and the lumen was clamped.The patient was unresponsive.The estimated blood loss (ebl) was reported to be between 100-300ml and the nurse stated that the patient became unresponsive due to the blood loss.The staff administered oxygen, the automated external defibrillator (aed) was applied, cardiopulmonary resuscitation (cpr) was initiated, and 911 was called.Normal saline was infused via the patient¿s arterial line.The patient was transported to the hospital via emergency medical services (ems) and later expired.The hemaclips were applied to both arterial and venous lines at the initiation of the patient¿s treatment.The cause of death is stated as cardiopulmonary death and hypovolemia.It is unknown how the bloodline became disconnected from the catheter.There was no observed malfunction or defect with the bloodline or hemaclip.Following the event, the machine was evaluated by the user facility biomedical engineer (biomed).The biomed found no machine issues and verified operations.The machine was returned to service at the user facility without a recurrence of the event as reported.The bloodlines were reported to be available to be returned to the manufacturer for physical evaluation.The hemaclips were not available to be returned.
 
Additional Manufacturer Narrative
Device evaluation: the reported complaint was not confirmed as the complaint device was not available for manufacturer evaluation.As such, a definitive conclusion regarding the complaint incident cannot be reached without a physical examination of the complaint device.Per the instructions for use (ifu g71-3906), it states that the device does not work with all catheter types and to contact the catheter manufacturer to determine if the device is compatible before use.The ifu contains steps for the connection of the product.The ifu is included in the product packaging and explains proper connection and disconnection steps.A records review was performed on the reported lot.An investigation of the device history records (dhr) was conducted by the manufacturer.There were no non-conformances or abnormalities identified during the manufacturing process which could be associated with the reported event.In addition, the dhr review confirmed the results of the in-progress and final quality control (qc) testing results were acceptable.The lot met all specifications for release.A review of the dhr did not reveal a probable cause for the customer complaint.
 
Event or Problem Description
Additional information regarding the patient's hemodialysis (hd) treatment was received.The patient's blood flow rate (bfr) was 400 ml/min and the dialysate flow rate (dfr) was 800 ml/min.The patient's access was not covered.The patient's bloodlines had not been manipulated by the staff or the patient at any time after the initiation of treatment.The venous bloodline had completely disconnected from the catheter and was found on the floor.The hemaclip had not been able to be located.

Brand Name
PATIENT CONNECTOR CLIP (NON-STERILE)
Common Device Name
SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
MDR Report Key7046768
Report Number8030665-2017-01002
Device Sequence Number1411227
Product Code FJK
UDI-Device Identifier00840861100828
UDI-Public00840861100828
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K001873
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04-9100-1
Device Lot Number17HR06011
Was Device Available for Evaluation? No
Device AgeMO
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/01/2017
Initial Report FDA Received Date11/20/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FRESENIUS 2008T MACHINE; FRESENIUS COMBI SET BLOODLINES; FRESENIUS OPTIFLUX 180NRE DIALYZER; MEDCOMP CENTRAL VENOUS CATHETER
Outcome Attributed to Adverse Event Death;
Patient Age54 YR
Patient Weight111